The Mechanism of Lithium and Beta-Blocking Agents in Inducing and Exacerbating Psoriasis

May 2006 | Volume 5 | Issue 5 | Original Article | 426 | Copyright © 2006

Meghan O’Brien MS, John Koo MD

Abstract

Documentation of psoriatic eruptions occurring with the initiation of various pharmacotherapy agents has been reported in the literature. Two such agents include lithium and beta-blocking drugs. By understanding the mechanism by which these drugs induce and exacerbate psoriasis, we may gain further understanding of the disease process of psoriasis as well as how to treat this side effect. This paper reviews the literature that has examined the mechanism by which lithium and beta-blockers may induce and exacerbate psoriasis. Mechanisms involving both immunologic and non-immunologic factors have been examined in various studies. No consensus has been reached and further investigation is needed. However, findings such as improvement with inositol supplementation in cases of lithium-induced and -exacerbated psoriasis and disparate histologic presentation of beta-blocker-induced psoriasis provide suggestions that both the origin and treatment of drug-induced psoriasis may be different than psoriasis that is unrelated to medications.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

Related Articles